Illinois, 2005

Damaging Winds in Illinois, September 8, 2005

September 8, 2005 · NWS ILX · 5 events in 4 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 8, 1:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 1:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT THU SEP 8 2005

.DISCUSSION...
NAM AND GFS IN VERY GOOD AGREEMENT TODAY WITH CURRENT SITUATION.
DONT SEE ANY DIFFERENCES IN THE MDLS IN THE SHORT TERM...NOT EVEN
WITH TEMPS FOR THE NEXT SEVERAL DAYS. HOWEVER...DIFFERENCES ARE SEEN
IN THE LONG TERM WITH HOW QUICKLY THE NEXT FRONT APPROACHES AND
REACHES OUR CWA. NAM IS QUICKEST...WHILE GFS IS SLOWEST. WITH STRONG
RIDGING DEVELOPING THIS WEEKEND OVER THE AREA...BELIEVE THE SLOWER
SPEED IS BEST...SO WILL CONTINUE WITH FOLLOWING THE GFS IN THE LONG
TERM. CHALLENGES THIS PACKAGE WILL BE HOW LONG THUNDERSTORMS WILL
LAST TONIGHT AND THE ABOVE NORMAL TEMPS INTO THE WEEKEND.

SHORT TERM...TONIGHT THROUGH SATURDAY...
AT 19Z A WEAK SFC FRONT WAS LOCATED FROM CNTRL IND THROUGH CNTRL AND
IL INTO THE BOWECHO SYSTEM IN SOUTHEASTERN IA. DEWPOINTS ALONG THIS
BOUNDARY WERE AROUND 60F WITH UPPER 60S IN SE IA. TEMPS WERE ALSO
QUITE WARM WITH MOST AREAS AROUND 90F. BOWECHO WILL CONTINUE TO RIDE
JUST NORTH OF THIS BOUNDARY INTO WESTERN IL...AWAY FROM BEST
INSTABILITY. THE BIGGEST QUESTION IS HOW LONG WILL IT CONTINUE AS IT
MOVES INTO DRIER AIR OVER CNTRL IL. AT ANY RATE...AT LEAST A CHANCE
OF THUNDERSTORMS ARE WARRANTED ACRS ENTIRE CWA FOR TONIGHT...WITH
HIGHER POPS IN THE NORTHWEST. WITH MUCH DRIER AIR BEHIND THE
SYSTEM...BELIEVE PCPN WILL NOT LINGER IN THE EAST OR SOUTHEAST
TOMORROW MORNING...SO WILL ONLY HAVE PCPN TONIGHT AND NOT TOMORROW.
AFTER THIS SYSTEM PASSES...WARM AND DRY AIRMASS WILL BE IN STORE FOR
TOMORROW AND INTO THE WEEKEND. 850 TEMPS ALSO REMAIN HIGH WITH GFS
AND NAM BOTH SHOWING NEAR +20C FOR TOMORROW AND SATURDAY.

SFC TEMPS SHOULD BE QUITE WARM AS 850 TEMPS CLIMB INTO THE +18 TO
+20 RANGE FOR THE WEEKEND. HAVE INCREASED TEMPS 1 OR 2 DEGREES
OVERALL...BUT HIGHS WILL STILL BE ABOVE NORMAL FOR FIRST PART OF
SEPT. HAVE ALSO BUMPED UP OVERNIGHT LOW SOME AS WARM AIR WILL REMAIN.

LONG TERM...SUNDAY THROUGH THURSDAY...
EXTENDED MODELS CONTINUE TO INDICATE UPPER LVL RIDGE SLOWLY
PROGRESSING EAST INTO EARLY NEXT WEEK AND THEN FLATTENING OUT SOME
AHEAD OF THE NEXT MAIN WAVE. AGREE WITH SPEED OF GFS WHICH IS
SLOWER. NEXT WAVE APPROACHES AREA TUESDAY BUT STILL REMAINS
NORTHWEST OF THE AREA UNTIL WEDNESDAY TO THURSDAY TIMEFRAME. SO FOR
NOW...WILL HAVE ONLY SLIGHT CHC OF THUNDERSTORMS IN THE NORTH. AS
FRONT...AND POSSIBLE OUTFLOW BOUNDARIES...MOVE CLOSER TO THE AREA AT
MIDWEEK...WILL ADD 30 POP IN THE NORTH FOR WED AND WED NIGHT WITH A
SLIGHT CHANCE ACRS THE CENTRAL. THE FRONT SHOULD ARRIVE INTO THE
AREA THURSDAY...WITH WILL GIVE A CONTINUED CHC OF THUNDERSTORMS TO
THE AREA...JUST LITTLE MORE WIDESPREAD.

TEMPS WILL REMAIN WARM AS 850 TEMPS REMAIN BETWEEN +18 AND +20
THROUGH THE PERIOD...AND SOUTHERLY WINDS CONTINUE TO BRING WARM AIR
INTO THE REGION.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

AUTEN
Hazardous weather outlook, Sep 8, 10:40 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT THU SEP 8 2005

ILZ027>031-036>038-040>057-061>063-091100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-
1140 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK FRONTAL BOUNDARY WILL REMAIN PARKED OVER CENTRAL AND EAST
CENTRAL ILLINOIS THROUGH TONIGHT. THIS FRONT... COUPLED WITH AN
APPROACHING UPPER LEVEL DISTURBANCE... WILL ALLOW A COMPLEX OF
SHOWERS AND THUNDERSTORMS CURRENTLY OVER CENTRAL IOWA TO MOVE INTO
THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS MAY ALSO DEVELOP ALONG THE
FRONT AS THE UPPER DISTURBANCE APPROACHES.

A SLIGHT RISK OF SEVERE WEATHER EXISTS ACROSS THE AREA... AND IS
MOST LIKELY FOR AREAS WEST OF I-55... AND IS DEPENDENT ON HOW WELL
THE COMPLEX OF STORMS OVER IOWA HOLDS TOGETHER AS IT MOVES INTO
THE AREA. LOCALIZED DAMAGING WINDS AND LARGE HAIL APPEAR TO BE
THE MAIN THREATS... ALONG WITH LOCALIZED TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSEASONABLY WARM TEMPERATURES WILL AFFECT THE AREA AS HIGH
PRESSURE ALOFT BUILDS INTO THE REGION OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. HIGH TEMPERATURES ON SATURDAY THROUGH THE END OF
THE PERIOD MAY APPROACH THE LOWER 90S... ABOUT 10-15 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

ILZ066>068-071>073-091100-
EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1140 AM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER PARTS OF
CENTRAL AND SOUTHEAST ILLINOIS BRINGING THE THREAT FOR ISOLATED
THUNDERSTORMS TO THE AREA THIS AFTERNOON. ANY THUNDERSTORMS THAT
DO DEVELOP DURING THE AFTERNOON ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

A COMPLEX OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER CENTRAL IOWA
WILL MOVE INTO CENTRAL ILLINOIS THIS EVENING. THIS COMPLEX WILL
LIKELY BEGIN TO TO WEAKEN BY THE TIME IT AFFECTS SOUTHEASTERN
ILLINOIS. AT THIS TIME... ANY THUNDERSTORM ACTIVITY OVERNIGHT IS
ALSO EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSEASONABLY WARM TEMPERATURES WILL AFFECT THE AREA AS HIGH
PRESSURE ALOFT BUILDS INTO THE REGION OVER THE WEEKEND AND INTO
EARLY NEXT WEEK. HIGH TEMPERATURES ON SATURDAY THROUGH THE END OF
THE PERIOD MAY APPROACH THE LOWER 90S... ABOUT 10-15 DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

HARDIMAN

In the hours before

Special weather statement, Sep 8, 12:14 PM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
114 PM CDT THU SEP 8 2005

ILZ027>029-031-036>037-040-047-049>050-090000-
CASS-FULTON-KNOX-MORGAN-PEORIA-SCHUYLER-SCOTT-STARK-TAZEWELL-
WOODFORD-
114 PM CDT THU SEP 8 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL ILLINOIS

MARSHALL... MASON... PEORIA...
TAZEWELL... WOODFORD...

IN NORTH CENTRAL ILLINOIS

STARK...

IN WEST CENTRAL ILLINOIS

CASS... FULTON... KNOX...
MORGAN... SCHUYLER... SCOTT...

THIS INCLUDES THE CITIES OF...GALESBURG...HAVANA...
JACKSONVILLE AND PEORIA.

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
September 8, 4:30 PM CST
Where
Fulton County, Astoria
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -90.350

A few large tree limbs blown down.

Thunderstorm Wind, Cass

When
September 8, 4:35 PM CST to 4:50 PM CST
Where
Cass County, Central Portion
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.950, -90.217

Numerous trees and large tree limbs blown down across central portions of the county from Chandlerville to Virginia to Philadelphia.

Thunderstorm Wind, Morgan

When
September 8, 4:45 PM CST
Where
Morgan County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.733, -90.233

A few tree limbs blown down.

Thunderstorm Wind, Morgan

When
September 8, 4:53 PM CST
Where
Morgan County, 3 mi S of Prentice
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.800, -90.050

One foot diameter tree blown down.

Thunderstorm Wind, Christian

When
September 8, 5:50 PM CST
Where
Christian County, Kincaid
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -89.417

Three trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474782, 5474783, 5474780, 5474781, 5474784.